Hypertensive Emergency in the Context of SARS‐CoV‐2 Infection: Clinical Course and Management

Read full text
Authors: Gudisa Bereda
Cited by: 1
References: 25

Abstract

Coronavirus Disease2019 (COVID‐19) can increase sympathetic nervous system activity by inducing systemic inflammation and a cytokine storm. This can result in elevated blood pressure, increased heart rate, and vasoconstriction. A 67‐year‐old Black male was admitted to the emergency department with a chief complaint of shortness of breath for 2 days. On examination, he exhibited edema and symmetric palpable pulses in his lower limbs. His electrocardiogram revealed left axis deviation, sinus tachycardia, and ST‐segment elevation. Reverse transcription‐polymerase chain reaction confirmed COVID‐19. Hydralazine (5 mg) was administered intravenously immediately. The patient was re‐evaluated after 20 min during his stay in the emergency department. After two 5 mg doses of hydralazine, he developed reflex tachycardia. To control heart rate, IV hydralazine was replaced with oral atenolol (50 mg once daily), a β ₁‐blocker that reduces cardiac output. Subcutaneous enoxaparin 80 mg daily was given to prevent thrombotic complications in hospitalized COVID‐19 patients. Acute hypertension and COVID‐19‐induced hypertensive emergencies in patients with preexisting hypertension are typically associated with a worse prognosis.

Fields of Study & Subjects

COVID-19 Clinical Research Studies Long-Term Effects of COVID-19 Dermatological and COVID-19 studies

Publication details

Journal / source
Case Reports in Cardiology
Publisher
Wiley
Volume
2026
Issue
1
Pages
9408438–9408438
Publication date
1 January 2026
Language
EN